Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 151, NWS Dodge City, KS

August 1, 1994Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 1994, 8:31 PM CDT for Grant County, Kansas. It was in force for 22 min.

The area

The counties it named.

The facts

Issued
Aug 1, 1994, 8:31 PM CDT (01:31 UTC)
Expired
Aug 1, 1994, 8:53 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2263 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 020134 RRA
SVRDDC
KSC067-020200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
831 PM CDT MON AUG 1 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...EASTERN GRANT COUNTY
 
AT 830 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
OVER ULYSSES. THIS STORM IS LIKELY PRODUCING DIME TO QUARTER SIZED HAIL
AND WIND GUSTS OF 60 TO 70 MPH NEAR ULYSSES.
 
THE STORM IS MOVING EAST-SOUTHEAST AT 15 MPH AND WILL BE PASSING NEAR
HICKOK BY 840 PM.   PERSONS IN THE PATH OF THE STORM TAKE SHELTER
IMMEDIATELY.
 
RICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:42 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 3:42 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT MON AUG 1 1994

COULD BREAK DDC CWA INTO ABOUT 5 ZONE GROUPINGS...BUT TO MAKE IT EASY...
MAYBE 40% ACRS THE BOARD TGT.  ADAP POINTING TO AN AREA FROM NEAR GOVE TO
P28 FOR TRW DVLPMT AND INDEED TRW DVLPG THIS AREA.  CONVECTION MORE
WIDESPREAD IN FRT RNG THIS PM...THAN HAS BEEN LATELY.  ACTVTY SHLD MV SE
VS SOUTH AS IT HAS SO THERE MAY BE SVRL ROUNDS OF TRW PSBL.  MDLS
INCONSISTENT IN PLACEMENT OF S/WV TRFS SO TIMING IS NEARLY IMPOSSIBLE.
HIGH DEW POINT AIR RETURNING WESTWARD BEHIND WK SFC BOUNDRY/FRONT SO A
CONTINUED THREAT OF TRW SEEMS LIKELY.

DDC 066/090 44     GCK 065/091 44     EHA 064/091 54
LBL 067/092 44     HYS 067/088 43     P28 069/092 35

HUTTON

In the hours before

Special weather statement, Aug 1, 7:06 PM CDT, 1 hour 25 minutes before
KSZ065-020115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT MON AUG 1 1994

...A STRONG THUNDERSTORM DEVELOPED RAPIDLY IN WESTERN PAWNEE COUNTY...

AT 7 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
IN NORTHWESTERN PAWNEE COUNTY 17 MILES NORTHWEST OF LARNED.  THIS STORM
IS INDICATED TO BE PRODUCING WIND GUSTS OF 40 TO 50 MPH AS IT MOVES EAST
AT 15 MPH.  SOME SMALL HAIL IS ALSO POSSIBLE ALONG WITH LOCALLY HEAVY
RAINFALL.

PERSONS IN PAWNEE COUNTY AND SOUTHERN RUSH COUNTY SHOULD MONITOR THIS
WEATHER SITUATION AND BE PREPARED TO TAKE SAFE COVER IF A WARNING
BECOMES NECESSARY.

RICKS
Special weather statement, Aug 1, 7:08 PM CDT, 1 hour 23 minutes before
KSZ065-020115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT MON AUG 1 1994

...A STRONG THUNDERSTORM DEVELOPED RAPIDLY IN WESTERN PAWNEE COUNTY...

AT 7 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
IN NORTHWESTERN PAWNEE COUNTY 17 MILES NORTHWEST OF LARNED.  THIS STORM
IS INDICATED TO BE PRODUCING WIND GUSTS OF 40 TO 50 MPH AS IT MOVES EAST
AT 15 MPH.  SOME SMALL HAIL IS ALSO POSSIBLE ALONG WITH LOCALLY HEAVY
RAINFALL.

PERSONS IN PAWNEE COUNTY AND SOUTHERN RUSH COUNTY SHOULD MONITOR THIS
WEATHER SITUATION AND BE PREPARED TO TAKE SAFE COVER IF A WARNING BECOMENECESSARY.

RICKS
Special weather statement, Aug 1, 7:10 PM CDT, 1 hour 21 minutes before
KSZ065-020115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT MON AUG 1 1994

...A STRONG THUNDERSTORM DEVELOPED RAPIDLY IN WESTERN PAWNEE COUNTY...

AT 7 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
IN NORTHWESTERN PAWNEE COUNTY 17 MILES NORTHWEST OF LARNED.  THIS STORM
IS INDICATED TO BE PRODUCING WIND GUSTS OF 40 TO 50 MPH AS IT MOVES EAST
AT 15 MPH.  SOME SMALL HAIL IS ALSO POSSIBLE ALONG WITH LOCALLY HEAVY
RAINFALL.

PERSONS IN PAWNEE COUNTY AND SOUTHERN RUSH COUNTY SHOULD MONITOR THIS
WEATHER SITUATION AND BE PREPARED TO TAKE SAFE COVER IF A WARNING
BECOMES NECESSARY.

RICKS
Special weather statement, Aug 1, 8:15 PM CDT, 16 minutes before
KSZ075-020215-

SPECIAL WEATHER STATEMENT ...CORRECTED 2ND PARAGRAPH...
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT MON AUG 1 1994

...A STRONG THUNDERSTORM WAS ENTERING GRANT COUNTY FROM THE WEST...

AT 810 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A STRONG THUNDER-
STORM 12 MILES WEST-NORTHWEST OF ULYSSES. ANOTHER STORM WAS DEVELOPING
RAPIDLY ABOUT 5 MILES WEST OF ULYSSES.  THESE STORMS WILL BE MOVING
SLOWLY TO THE EAST-SOUTHEAST THROUGH 9 PM.

AT 802 PM...STANTON LAW ENFORCEMENT OFFICIALS REPORTED 20 MINUTES OF
HEAVY PEA SIZED HAIL 10 MILES NORTH OF MANTER WHEN THE STORMS PASSED
THAT LOCATION.  WIND GUSTS TO 40 MPH AND 1 TO 2 INCHES OF RAIN WAS ALSO
REPORTED WITH THE STORMS IN FAR WEST KANSAS.

THESE CONDITIONS CAN BE EXPECTED IN WESTERN ULYSSES COUNTY THROUGH AT
LEAST 830 PM.  STAY TUNED TO A WEATHER SOURCE FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

RICKS
&
Special weather statement, Aug 1, 8:17 PM CDT, 14 minutes before
KSZ075-020215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT MON AUG 1 1994

...A STRONG THUNDERSTORM WAS ENTERING GRANT COUNTY FROM THE WEST...

AT 810 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A STRONG THUNDER-
STORM 12 MILES WEST-NORTHWEST OF ULYSSES. ANOTHER STORM WAS DEVELOPING
RAPIDLY ABOUT 5 MILES WEST OF ULYSSES.  THESE STORMS WILL BE MOVING
SLOWLY TO THE EAST-SOUTHEAST THROUGH 9 PM.

AT 802 PM...STANTON LAW ENFORCEMENT OFFICIALS REPORTED 20 MINUTES OF
HEAVY PEA SIZED HAIL 10 MILES OF MANTER WHEN THE STORMS PASSED THAT
LOCATION.  WIND GUSTS TO 40 MPH AND 1 TO 2 INCHES OF RAIN WAS ALSO
REPORTED WITH THE STORMS IN FAR WEST KANSAS.

THESE CONDITIONS CAN BE EXPECTED IN WESTERN ULYSSES COUNTY THROUGH AT
LEAST 830 PM.  STAY TUNED TO A WEATHER SOURCE FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

RICKS

&
Special weather statement, Aug 1, 8:19 PM CDT, 12 minutes before
KSZ075-020215-

SPECIAL WEATHER STATEMENT ...CORRECTED 2ND PARAGRAPH...
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT MON AUG 1 1994

...A STRONG THUNDERSTORM WAS ENTERING GRANT COUNTY FROM THE WEST...

AT 810 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A STRONG THUNDER-
STORM 12 MILES WEST-NORTHWEST OF ULYSSES. ANOTHER STORM WAS DEVELOPING
RAPIDLY ABOUT 5 MILES WEST OF ULYSSES.  THESE STORMS WILL BE MOVING
SLOWLY TO THE EAST-SOUTHEAST THROUGH 9 PM.

AT 802 PM...STANTON LAW ENFORCEMENT OFFICIALS REPORTED 20 MINUTES OF
HEAVY PEA SIZED HAIL 10 MILES NORTH OF MANTER WHEN THE STORMS PASSED
THAT LOCATION.  WIND GUSTS TO 40 MPH AND 1 TO 2 INCHES OF RAIN WAS ALSO
REPORTED WITH THE STORMS IN FAR WEST KANSAS.

THESE CONDITIONS CAN BE EXPECTED IN WESTERN ULYSSES COUNTY THROUGH AT
LEAST 830 PM.  STAY TUNED TO A WEATHER SOURCE FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

RICKS
&

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.